Dear Ask The Doctor: I have recently been told that HCG (human chorionic gonadotropin) can be effective as a weight loss aid. My first question is is there any drug interaction with Atripla? Second question is, ive seen reports that HCG may aid in the bolstering of T-Cells while it is being taken. Although this may seem like a stupid question, is it possible that T-cells may be effected positively while taking HCG but ultimately negatively when off? Somewhat like how you can diet and lose weight but if you go off the diet, you regain weight.
Dear Patient: The truth is that there is not enough medical evidence that support currently the use of HCG as a weight loss drug. In fact, since 1975 the FDA has stated that HCG is not a weight loss drug. There is a paper from December 2009 of the American Society of Bariatric Physicians concluding that they do not recommend HCG as a weight loss aid. Also some other papers have demonstrated that HCG injections do not produce weight loss. Maybe you will find some web sites selling HCG, not regulated by the FDA, with diet plans of only 500 cal/day for 45 days along with HCG injections or sublingual presentation (drops under the tongue); maybe you will lose some weight but the weight loss results mainly from the very low calorie diet or starvation diet, but not the HCG. There are also potential consequences as side effects of the self-injections and nutritional deficiencies, because is practically impossible to meet your nutritional requirements with a 500 cal/day diet. The minimum calorie/day requirement is about 1200-1500 cal/day. Moreover in your case, taking “Atripla”, it would not be recommended taking HCG because the possible interactions are not studied, meaning they are unknown between HCG and anti HIV drugs.